ALBUTEROL TOXICITY SYMPTOMS

If your pet ingests albuterol, there are several toxicity symptoms that they can experience. Albuterol is the active component in many asthma inhalers. It is a bronchodilator used in human and veterinary medicine to treat and prevent lung diseases like asthma and bronchitis. Asthma inhalers come in small, pressurized casings that release precise doses of albuterol in aerosol form to affected patients. Since pets are naturally curious in their daily lives, it is not uncommon for cases to be reported of dogs or cats biting into inhalers and taking in an overdose of albuterol. It can be dangerous if this happens, as albuterol toxicity symptoms can be very lethal.

The Dangers of Albuterol Toxicity

Albuterol is a safe drug to use on pets in controlled doses and when prescribed by a vet. Usually, it is used on pets with respiratory problems to relax pulmonary muscles and reduce lung inflammation. However, a canister of asthma inhaler contains about 200 doses of albuterol, so a pet that ingests high doses all at once can become poisoned. Such a high quantity of albuterol can negatively affect your pet’s cardiovascular system by relaxing other vascular muscles. It can also cause a rapid reduction in blood potassium levels, leading to electrolyte abnormalities. Consequently, electrolyte abnormalities make affected pets experience albuterol toxicity symptoms like nausea, dizziness, confusion, dehydration, and fatigue. Fortunately, pets can recover with timely medical intervention. Otherwise, collapse and eventual death are certain.

Clinical Signs of Albuterol Toxicity in Pets

Excessive amounts of albuterol can negatively affect your pet’s cardiovascular system by relaxing other vascular muscles. It can also cause a rapid reduction in blood potassium levels, leading to electrolyte abnormalities. Fortunately, pets can recover with timely medical intervention if treated early on. Symptoms of albuterol toxicity include:

  • Heart arrhythmias
  • Lethargy
  • Vomiting
  • Drooling
  • Rapid breeding
  • Dilated pupils
  • Increased or reduced blood pressure
  • Increased heart rate
  • Collapse

Treatment of Albuterol Toxicity

If you believe your pet is suffering from albuterol toxicity, take your pet to their veterinarian so their current condition can be assessed. Pet Poison Helpline is also available at (855) 764-7661 for additional life-saving veterinary assistance. Your vet will address your pet’s recovery, and they may administer medications to stabilize heart rate and blood pressure.